Gingival Hyperplasia from Phenytoin

Picture of Gingival Hyperplasia from Phenytoin

Gingival hyperplasia from phenytoin. The mechanisms of adverse reactions to drugs vary. Some, like the urticarial or eczematous, are clearly based on an allergic or immunologic mechanism; others are utterly obscure in mechanism. Such is the gingival hyperplasia caused by phenytoin. Since it occurs in almost all patients receiving the drug, all one can say is that the effect probably is within the normal pharmacologic action of the drug.

Color Atlas of Pediatric Dermatology Samuel Weinberg, Neil S. Prose, Leonard Kristal Copyright 2008, 1998, 1990, 1975, by the McGraw-Hill Companies, Inc. All rights reserved.

Article: Drug Allergies - Symptoms

Slideshow: Birthmarks: Port Wine Stains to Hemangiomas
Slideshow: Tips to Keep Baby’s Skin Healthy
Slideshow: Common Childhood Skin Problems: From Rashes to Ringworm

WebMD Image Collection Reviewed by Stephanie S. Gardner, MD on May 27, 2019

Sources

Sources: Color Atlas of Pediatric Dermatology
Samuel Weinberg, Neil S. Prose, Leonard Kristal
Copyright 2008, 1998, 1990, 1975, by the McGraw-Hill Companies, Inc. All rights reserved.

© 2019 WebMD, LLC. All rights reserved.